Jump to content
ClusterBusters
Sign in to follow this  
Ecaseson

New CB with a question.

Recommended Posts

I have had migraines since age 30. I have treated with triptans and many other preventatives etc… These are a lie in a dark room ice on my head until I recover, headache.
At age 54 I started getting what my neurologist called a migraine on steroids. These would occur around every 45 days. The pain is inhumane. I cry , scream, pace through the night, I have rubbed my face so hard it has bled. My eyes and nose water. This seems like a cluster headache but it goes on for 3 days with no sudden decrease in pain, only lessening pain at times. My question is, could this be a cluster headache with a migraine running in the background?

Share this post


Link to post
Share on other sites

Ecaseson,

There are lots of headache conditions very similar to CH, but with a different location, type or pattern of pain.  I'm no doctor, but I'd say you have a very close variant of CH.  Maybe someone else will chime in soon on your question.

PFW,
J

Share this post


Link to post
Share on other sites

I would suggest that you maybe get to a Headache Specialist for proper diagnosis. And ask your neurologist for the actual name, because 'Migraine on Steroids' doesn't tell you what it is.

You need a full neurological work up, MRI, CT scan, all of that, because what you have may be entirely curable or, it could be something that needs immediate treatment. Please take care of yourself.

Do the triptans help the headache at all?

Is it only 1 headache  that lasts for 3 days every 45 days?

  • Like 2

Share this post


Link to post
Share on other sites

Thanks to all! I have had MRI's and CT scans that don't show anything, ( good and bad right? ).

I asked the doctor if these were cluster and she said possibly. She is leaving the practice for another position so I will need to find a new Neuro anyway.

It is one headache, that lasts 3 days, about every 45 days. I have gone as long as 5 months without but this is rare. I do get migraines in between. I can always tell the difference because it escalates fast, I become very nervous, and the triptans I use sometimes for migraine don't affect it much at all. It can really help my migraine. I am 8 years post menopause so it is not my cycle. On one occasion it went away very quickly, I was in a car knelling in the back seat in horrid pain. I was hyperventilating and I sprayed biofreeze all over my face and breathing in the scent burned my nose but suddenly it was gone. I have tried to repeat this to no avail.   On another desperate occasion I decided to breathe my oxygen for 30 minutes instead of 15. It eased up and I feel asleep. It did return but I had a few hours of peace. Let me tell you by day 2 I am hoping to leave this earth. When it is finally over I am happy to be still alive with my family but at times I want it to end so badly.......

I have autonomic dysfunction so I am afraid to try the mushrooms or LSD as I can have odd and severe reactions to any medication. Scary BP drops and other things.

Share this post


Link to post
Share on other sites

Have you looked into hemicrania continua?  It seems like at least some aspects fit your symptoms (most importantly, the long-duration pain).  Here's one description.  http://www.webmd.com/migraines-headaches/guide/hemicrania-continua-symptoms-treatment   There's something similar (I think), paroxysmal chronic hemicrania, but that might just be different names for what is essentially the same thing.  To extent we trust any gender associations, these are said to be more common among women.  The good thing is that if this is what you have, the drug indomethacin treats it quite effectively.

  • Like 1

Share this post


Link to post
Share on other sites

Thank you for these links and advice. I had one ER doctor give me indomethacin  ,which is good for that type of headache, without much affect. I still have it at home and will give it another go!!! Hope that you are having a good period of pain free days.

Share this post


Link to post
Share on other sites

Indomethacin can be quite hard on your digestive system.  I'm no doctor, but I have seen people here report that they were told to take it along with some kind of proton pump inhibitor (prilosec, prevacid, nexium, etc.) to help protect the gut.  I think it's more of an abortive than a preventive (don't know this), so I think you would be taking it when one of your bad periods begins, but I don't really know.

You mention that burning in your nose from the biofreeze having helped you once, but not helping again.  Just so you know -- there are hot-pepper-based medications that are put in the nose that help some people with CH attacks (for others, all that happens is that they have a very painful nose in addition to the attack -- effects seem to vary very greatly).  There's a spray called Ausanil, I think, and some creams.

Best wishes to you!!!

Share this post


Link to post
Share on other sites

Can you handle caffeine?  If so, you might want to add in some guarana.  it is a caffeine containing nut that is very popular in South America.  For some reason guarana seems to protect against the gastric irritation that comes with Indomethacin. https://www.ncbi.nlm.nih.gov/pubmed/14669256  The caffeine might also help with whatever kind of headache you have and make the Indomethacin work a bit better.  

 

-Ricardo

  • Like 2

Share this post


Link to post
Share on other sites

What dose of Indomethacin did the ER doc prescribe?  I have HC and and I had to slowly increase the dosing until I got to a point where it helped  quite a bit, currently at 75mg 3 times daily.  I still get pain but mostly not too bad.  I take Ranitidine 75mg in the morning and tums during the day for indigestion if needed.  Give the Indo some time to see if it works.  At least this way you can determine if it is hemicrania or not.

  • Like 2

Share this post


Link to post
Share on other sites

I think Indomethacin is both an abortive AND a preventative with HC.

So basically, once you know your 45 days are coming up, I'd start it like 10 days beforehand. That way you get it in your system.

It's a potent prostaglandin inhibitor, so it'll stop a lot of inflammation. It's also a COX-1 and COX-2 inhibitor.

  • Like 1

Share this post


Link to post
Share on other sites

Thanks to all! I am going to go over all of this with my new neuro. You are all so amazing and helpful. I wish we could all be pain free.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×